Cardiotoxicity and Herceptin
As with many monoclonal antibodies, Herceptin can increase the risk of congestive heart failure. One clinical study of cardiotoxicity and Herceptin showed that up to 16 percent of people had to stop taking the medication due to heart problems. Specifically, Herceptin increases problems in the left ventricle of the heart. This risk of heart problems was the highest in people taking Herceptin along with anthracyclines (chemotherapy medications).
Cardiotoxicity and Herceptin: An IntroductionHerceptin® (trastuzumab) is a prescription medication used to treat breast cancer and stomach cancer. It is part of a group of medications called monoclonal antibodies. As with other monoclonal antibodies, Herceptin can increase the risk of congestive heart failure (CHF).
Cardiotoxicity and Herceptin Research
One study showed that up to 16 percent of people stopped taking Herceptin due to heart problems. In particular, Herceptin seems to increase the risk of left ventricular dysfunction (problems in the left ventricle of the heart). An irregular heart rhythm (arrhythmia) or high blood pressure (hypertension) may also occur.
The risk of heart failure was highest in people taking Herceptin along with anthracyclines (chemotherapy medications that also increase the risk of heart problems). In one study, combining Herceptin with doxorubicin (Adriamycin®, Rubex®) and cyclophosphamide (Cytoxan®) increased the risk of congestive heart failure by up to 28 percent.
Due to the increased risk of cardiotoxicity, Herceptin and anthracyclines (including doxorubicin) should not be given at the same time. Doxorubicin therapy should be completed before starting Herceptin.